Alabama, 2017Damaging Winds in Alabama, May 23, 2017
May 23, 2017 · NWS HUN · 4 events in 1 county or zone
A few strong thunderstorms developed during the mid afternoon hours in north central and northeast Alabama. The storms produced brief wind gusts of 40 to 50 mph, knocked a tree down at a few locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few strong thunderstorms developed during the mid afternoon hours in north central and northeast Alabama. The storms produced brief wind gusts of 40 to 50 mph, knocked a tree down at a few locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 23, 1:49 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, May 23, 1:49 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
249 PM CDT Tue May 23 2017
.NEAR TERM...(Tonight and Wednesday)
Issued at 249 PM CDT Tue May 23 2017
A convergence zone along our southeast counties will continue to
generate isolated-scattered showers/thunderstorms through early this
evening. Then, there should be a break in the activity for the most
part between upper impulses. The next one is quite a bit stronger,
which will pivot through TX/LA and abruptly into the mid south and TN
valley late tonight. This should bring another bout of showers and
embedded thunderstorms, a few of which could produce heavy downpours.
The 850 mb and surface cold fronts should track into our eastern
counties by around 12Z. Strong dNVA and implied subsidence will
likely end any organized shower activity by late morning. We will
maintain a low chance of light showers or sprinkles through the
remainder of the day with ample low level RH and the main upper low
center/cold pocket moving in. CAPE appears too limited to produce
thunderstorms, so will just stick with showers for now.
.SHORT TERM...(Wednesday Night through Thursday Night)
Issued at 249 PM CDT Tue May 23 2017
The upper low pulls away Wednesday night which should end precip
completely from southwest to northeast. Thursday should be a fine
weather day with a surface ridge shifting east with corresponding
confluent northwesterly flow at 500 mb. Highs should bounce back into
the lower to middle 70s, followed by lows in the lower to middle 50s
by Friday morning. We will hold off on patchy fog, but it may be
something for consideration if the winds are able to drop off.
.LONG TERM...(Friday through Monday Night)
Issued at 249 PM CDT Tue May 23 2017
Upper level ridging and subsidence behind the departed front become
established over the Tennessee Valley into the northeastern Gulf of
Mexico on Thursday night into Friday morning. This continues into
Friday afternoon, as the storm system over Oklahoma edges east only
slightly, mainly due to the upper level ridging to its east over the
Tennessee Valley. Although models hint at some energy moving through
almost zonal flow over northern Tennessee and Kentucky, the
atmosphere should still be too dry for even any isolated shower/storm
activity. Could see high cloudiness move into the area in response
to this upper level forcing, but most of it will be in Southern
Middle Tennessee.
Models continue to show very moist conditions returning northward
quickly Friday night into Saturday, as low level winds become more
southerly. However, synoptic models diverge concerning how far south
a warm front extending from the storms system over Oklahoma sets up.
GFS is much further north, while ECMWF is much further south by late
Saturday afternoon into Saturday evening. Thus, if GFS is right,
timing of precipitation potential may be later than the current
forecast indicates and hold off until late Saturday night. At this
point used a blend of models. This pushes scattered showers/storms
into Southern Middle Tennessee and northern Alabama Friday night
into Saturday. Warm temperatures aloft should keep wet-bulb heights
fairly high. Models show decent bulk shear values between 40 and 50
knots Friday night into Saturday, but the lack of forcing should
limit coverage to mainly near and north of the Tennessee River.
However, a few storms could be strong during this period producing
gusty winds around 50 mph and frequent lightning. Breezy conditions
with winds of 10-15 mph with gusts up to 25 mph should return on
Saturday. Higher elevations may see wind gusts a bit higher,
especially Saturday night.
Expect more widespread coverage of showers and thunderstorms to occur
Saturday night into Sunday (as forcing associated with the surface
low moving northeast into the western Great Lakes approaches and then
moves into Alabama from Mississippi). Most synoptic models are not
too different concerning the timing of this frontal boundary and have
the actual front approaching northwestern Alabama Sunday afternoon.
PWATS increase to between 1.6 and 1.8 inches and remain in this
range most of this period. This may lead to flash flooding/river
flooding issues during this period as well, given the slow movement
eastward of the front. Plenty of surface based and elevated CAPE is
forecast by models Saturday night into Sunday, especially on Sunday
(2000-3500 J/KG). 0-6 km bulk shear values will be between 40 and 55
knots as well. Low level helicity is forecast to increase Saturday
night to around 200 to 300 m2/s2 (especially west of I-65). This
helicity quickly decreases on Sunday. Couldn't rule out a low
potential for a brief, weak tornado spinup on Saturday night before
helicity decreases. However, we are more confident that we will see
strong thunderstorms producing wind gusts around 50 mph, heavy
rainfall, and frequent lightning Saturday night through Sunday. Wet-
bulb heights remain fairly high, but lower to around 10,000 feet.
GFS more quickly moves the front south of the Tennessee River, but
ECMWF keeps the back edge of precipitation further north on Monday.
For now, went with a blend of models. Kept 30 to 40 percent chance of
showers and thunderstorms in the forecast to cover any convection
along and just behind the front. Kept mostly cloudy conditions in
place most of Monday as the upper low and associated moisture will be
slow to exit the area. By Monday night, a few showers may linger,
but this may be overdone due to blending of model differences.
Either way, cooler and drier weather should return with lows in the
lower 60s and highs around 80s degrees expected.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM CDT Tue May 23 2017
Ceilings will be VFR this afternoon into this evening (030-050agl).
Isolated showers and possibly a thunderstorm remain possible, but
areal coverage is expected to be too limited to place in the TAF. An
upper level system and cold front will approach late tonight from the
west, produce numerous showers and a few thunderstorms. These will
arrive in the KMSL vicinity around 06Z and in the KHSV vicinity
around 08Z. These will produce MVFR ceilings (020-030agl) and
visibility (3-5sm). The cold front should pass through around 12-14Z
at KMSL and KHSV respectively, with a wind shift to the west-
northwest around 10kt.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...17
SHORT TERM...17
LONG TERM...KTW
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 23, 12:36 PM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
136 PM CDT Tue May 23 2017
ALZ001>010-016-TNZ076-096-097-241100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
136 PM CDT Tue May 23 2017
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This afternoon and Tonight...
Isolated ordinary thunderstorms are possible this afternoon. More
numerous showers and scattered thunderstorms will be possible late
tonight as a cold front pushes through the area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Scattered thunderstorms among numerous showers will be possible on
Wednesday morning as a cold front exits the area.
Thunderstorms are possible Friday night through Monday as another
weather system tracks through the region. Some strong storms may be
possible on Saturday night into early Sunday morning.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Local storm report, May 23, 12:35 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
135 PM CDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 6 W FALKVILLE 34.37N 87.01W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS KNOCKED DOWN POWER LINES AND WAS
IN THE ROAD AT 2531 CR 55.
0506 PM TSTM WND DMG EVA 34.33N 86.76W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN BLOCKING THE ROAD.
0508 PM TSTM WND DMG 2 N EVA 34.35N 86.75W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS KNOCKED DOWN ONTO COPPER SPRINGS
ROAD.
0508 PM TSTM WND DMG 3 ESE HARTSELLE 34.43N 86.89W
05/20/2017 MORGAN AL EMERGENCY MNGR
LARGE PART OF A TREE BLOCKING PARKER ROAD.
0509 PM TSTM WND DMG 2 SW HARTSELLE 34.42N 86.97W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN IN THE ROAD.
0510 PM TSTM WND DMG 5 NNW EVA 34.39N 86.79W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN ON THE ROAD.
0512 PM TSTM WND DMG 5 ENE EVA 34.37N 86.69W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN AND BLOCKED THE ROAD.
0512 PM TSTM WND DMG 4 SSW SOMERVILLE 34.43N 86.82W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS BLOCKING THE ROAD.
0513 PM TSTM WND DMG 2 SE SOMERVILLE 34.46N 86.79W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS KNOCKED DOWN ONTO LYLE CIRCLE.
0514 PM TSTM WND DMG 7 ENE EVA 34.37N 86.64W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN ACROSS THE ROAD.
0514 PM TSTM WND DMG 5 N BAILEYTON 34.34N 86.60W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE AND A POWER LINE WAS BLOWN DOWN.
0515 PM TSTM WND DMG 1 E SOMERVILLE 34.48N 86.78W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN OVER THE ROAD AND
BLOCKED THE ROADWAY.
0516 PM TSTM WND DMG SOMERVILLE 34.47N 86.80W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN ON MAIN STREET.
0517 PM TSTM WND DMG 8 WNW ARAB 34.39N 86.62W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN ACROSS THE ROAD.
0518 PM TSTM WND DMG EVA 34.33N 86.76W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS KNOCKED ONTO A HOME.
0519 PM TSTM WND DMG 7 E SOMERVILLE 34.48N 86.68W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS BLOCKING ONE LANE OF LUKER ROAD.
0522 PM TSTM WND DMG 10 WNW UNION GROVE 34.44N 86.61W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS KNOCKED DOWN ON A TRAILER.
0526 PM TSTM WND DMG 8 WSW OWENS CROSSROADS 34.54N 86.59W
05/20/2017 MORGAN AL EMERGENCY MNGR
A TREE WAS KNOCKED ONTO BARTEE ROAD.
0526 PM TSTM WND DMG 7 NW UNION GROVE 34.46N 86.55W
05/20/2017 MARSHALL AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN ACROSS THE ROAD AND
WAS BLOCKING IT.
0529 PM TSTM WND DMG 7 WNW UNION GROVE 34.44N 86.55W
05/20/2017 MARSHALL AL EMERGENCY MNGR
A TREE WAS KNOCKED DOWN ONTO A POWER LINE.
&&Thunderstorm Wind, Marshall
- When
- May 23, 2:57 PM CST
- Where
- Marshall County, 1.79 mi NE of Cottonville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.470, -86.310
A tree was knocked down on Honeycomb Valley Road.
Thunderstorm Wind, Marshall
- When
- May 23, 3:13 PM CST
- Where
- Marshall County, 2.15 mi NNE of Columbus City
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.480, -86.220
A tree was knocked down onto power lines at Highway 79 at Bryant Mill Road.
Thunderstorm Wind, Marshall
- When
- May 23, 3:16 PM CST
- Where
- Marshall County, 2.15 mi NNW of Guntersville Lake
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.510, -86.190
A tree was knocked down on Baker Mountain Road at Highway 79.
Thunderstorm Wind, Marshall
- When
- May 23, 3:19 PM CST
- Where
- Marshall County, 0.57 mi W of Columbus City
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.450, -86.240
A tree was knocked down at Convict Camp Road at Highway 79.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, May 23, 20173 deaths · 3 events
- Hail and Damaging Winds in Texas, May 23, 2017$7.2 million · 2.5 in hail · 13 events
- Tornadoes and Flash Flood in Georgia, May 23 to 24, 20172 injured · $730,000 · EF1 · 17 events
- Tornado in North Carolina, May 23, 20171 injured · $1.5 million · EF1 · 1 event
- Hail and Damaging Winds in Texas, May 23, 2017$1.0 million · 1.75 in hail · 11 events
- Tornado and Damaging Winds in Georgia, May 23, 2017EF2 · 5 events
- Tornado and Hail in Texas, May 23, 2017$221,000 · EF0 · 23 events
- Flash Flood and Flooding in Virginia, May 23 to 28, 2017$245,000 · 14 events
- Tornado in North Carolina, May 23, 2017$100,000 · EF0 · 1 event
- Wildfire in Washington, May 23 to 25, 2017$100,000 · 1 event
- Tornado in North Carolina, May 23, 2017EF1 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 23, 20171.5 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688531, 688532, 688533, 688534.